Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

April 23, 2021Miami County, Kansas

NWS Kansas City, MO issued this special weather statement at Apr 23, 2021, 5:52 PM CDT for Miami County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2021, 5:52 PM CDT (22:52 UTC)
Expired
Apr 23, 2021, 6:15 PM CDT
In force
23 min
Issued by
NWS Kansas City, MO

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS83 KEAX 232252
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Fri Apr 23 2021
 
KSZ057-060-MOZ043-053-232315-
Miami KS-Linn KS-Bates MO-Cass MO-
552 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI...NORTHERN LINN...
SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parker, or 11 miles south of Osawatomie, moving northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Osawatomie, Louisburg, La Cygne, Drexel, Linn Valley, Cleveland,
Parker, Fontana, West Line, Merwin, New Lancaster and Beagle.

LAT...LON 3827 9507 3842 9506 3869 9459 3846 9441
      3822 9503
TIME...MOT...LOC 2251Z 239DEG 44KT 3835 9501 

$$

BT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Apr 23, 2:43 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 23, 2:43 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
243 PM CDT Fri Apr 23 2021

.Discussion...
Issued at 242 PM CDT FRI APR 23 2021

Key Message:

- Scattered showers with embedded thunderstorms expected this
evening, primarily across east central Kansas into western and
central Missouri.

Regional radar composite continues to show an increase in returns
early this afternoon across central and eastern Kansas, and
expect this trend to continue through the evening as increasing
deep layer ascent moves into the central Plains ahead of the next
upper wave. Highest probability of rain will be focused across
the southeast half of the CWA, with the 6pm-midnight timeframe as
the period with the most robust activity. A few embedded
thunderstorms will be possible within the scattered showers,
although severe weather is unlikely. Rainfall totals across
portions of east central Kansas into central Missouri will be
highest, with up to an inch of rain possible. Do not anticipate
any flooding at this time based on the latest MBRFC guidance.

Rainfall will end from west to east Saturday morning, clearing the
CWA prior to noon Saturday. Skies will clear by the afternoon with
highs warming into the middle 60s. Surface ridge settles in Saturday
night, and can't completely rule out some patchy fog across the
southern CWA. More notable warming and moisture transport is
expected Sunday into Tuesday, as an upper level ridge will build
into the central CONUS ahead of the next highly amplified wave. With
the approach of the upper trough, the next chance for thunderstorms
is expected on Tuesday evening/night. A few of the storms across
eastern Kansas may be strong, but uncertainty remains with respect
to convective organization/maintenance as instability wanes with
eastward extent/time.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1220 PM CDT FRI APR 23 2021

Current VFR conditions will gradually give way to worsening
conditions to MVFR/IFR late this afternoon into tonight, with
scattered showers moving into terminal space. Surface winds will
back with time, with speeds expected to remain under 12kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Apr 23, 5:26 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
526 AM CDT Fri Apr 23 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
526 AM CDT Fri Apr 23 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered showers expected this afternoon and evening. Isolated
lighting may be possible south of I-70 this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 23, 5:14 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
514 PM CDT Fri Apr 23 2021

KSZ057-105-232300-
Johnson KS-Miami KS-
514 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MIAMI AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ottawa, moving northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Olathe, Lenexa, Gardner, Paola, Spring Hill, Osawatomie, Louisburg,
Edgerton, Hillsdale, Chiles, Bucyrus, Clare and Wagstaff.

This includes Interstate 35 in Kansas between mile markers 200 and
218.

LAT...LON 3882 9506 3896 9483 3864 9461 3863 9461
      3850 9506
TIME...MOT...LOC 2213Z 234DEG 44KT 3858 9521

BMW
Special weather statement, Apr 23, 5:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
552 PM CDT Fri Apr 23 2021

KSZ057-060-MOZ043-053-232315-
Miami KS-Linn KS-Bates MO-Cass MO-
552 PM CDT Fri Apr 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI...NORTHERN LINN...
SOUTHWESTERN CASS AND NORTHWESTERN BATES COUNTIES UNTIL 615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parker, or 11 miles south of Osawatomie, moving northeast at 50 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Osawatomie, Louisburg, La Cygne, Drexel, Linn Valley, Cleveland,
Parker, Fontana, West Line, Merwin, New Lancaster and Beagle.

LAT...LON 3827 9507 3842 9506 3869 9459 3846 9441
      3822 9503
TIME...MOT...LOC 2251Z 239DEG 44KT 3835 9501

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:49 PM CDTSpecial Weather StatementEAXJohnson26 min
Apr 23, 5:14 PM CDTSpecial Weather StatementEAXJohnson, Miami46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.